Alabama, 2015

Damaging Winds in Alabama, May 24, 2015

May 24, 2015 · NWS BMX · 5 events in 4 counties and zones

A band of thunderstorms formed during the early afternoon along a warm front that was positioned across southwest Alabama. The band of thunderstorms tracked rapidly northward during the afternoon and early evening, producing a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A band of thunderstorms formed during the early afternoon along a warm front that was positioned across southwest Alabama. The band of thunderstorms tracked rapidly northward during the afternoon and early evening, producing a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 1:48 PM CST, 54 minutes earlier.

Area forecast discussion, May 24, 1:48 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT SUN MAY 24 2015

.DISCUSSION...

HUMID CONDITIONS HAVE RETURNED TO CENTRAL ALABAMA WITH DEWPOINTS IN
THE 60S AND 70S ACROSS THE STATE. CURRENT WATER VAPOR IMAGERY AND
RAP UPPER AIR ANALYSIS INDICATES A LONGWAVE RIDGE TO THE EAST
CENTERED ACROSS THE FLORIDA PENINSULA WITH A CLOSED LOW TO THE WEST
ACROSS THE ROCKY MOUNTAIN REGION. A SHORTWAVE TROUGH CAN BE NOTED
MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND THIS HAS SET
OFF A FEW SHOWERS AND STORMS ACROSS SOUTHWESTERN PORTIONS OF CENTRAL
ALABAMA EARLY THIS AFTERNOON. LOOKING AT SATELLITE ESTIMATED PW
VALUES HAVE ALREADY INCREASED TO OVER 1.5 INCHES IN THIS AREA AND
EXPECT CONVECTION WILL CONTINUE TO PROGRESS TO THE NORTH OVER THE
NEXT FEW HOURS. LOOKING AT THE MESOANALYSIS...SBCAPE VALUES ARE OVER
2000 J/KG ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA BUT DEEP
LAYER SHEAR VALUES ARE ONLY AROUND 15-20 KTS. THEREFORE...THERE
COULD BE A FEW STORMS PULSE UP TO PRODUCE WIND GUSTS AROUND 40 MPH
BUT STORMS WILL REMAIN BELOW SEVERE LIMITS. CONVECTION IS MOSTLY
DIURNALLY DRIVEN AND EXPECT ACTIVITY WILL DECREASE IN COVERAGE AND
INTENSITY AFTER SUNSET. THERE IS STILL SOME QUESTION AS TO HOW MUCH
ACTIVITY WILL CONTINUE INTO THE OVERNIGHT PERIOD WITH THE SHORTWAVE
TROUGH APPROACHING...THERE WILL BE SOME SYNOPTIC LIFT THAT COULD
KEEP COVERAGE GOING A BIT MORE THAN A TYPICAL SUMMERTIME SETUP
WITH BEST CHANCES ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA.

ANOTHER UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN PLAINS
ON LABOR DAY INTO THE MID-MISSISSIPPI AND TENNESSEE RIVER VALLEYS.
PW VALUES WILL INCREASE TO 1.7-1.9 INCHES WHICH IS WELL OVER THE 90TH
PERCENTILE FOR THIS TIME OF YEAR. EXPECT WIDESPREAD SHOWERS AND
STORMS MAINLY DURING THE AFTERNOON HOURS AND HAVE INCREASED POPS
INTO THE 60-70% RANGE FOR ALL OF CENTRAL ALABAMA. MODELS INDICATE
THAT SBCAPE VALUES WILL RANGE FROM 1000-2000 J/KG MEMORIAL DAY
AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30 KTS. THEREFORE...EXPECT
A FEW STRONG STORMS WILL BE POSSIBLE AGAIN WITH WIND GUSTS OF 40
MPH. IN ADDITION...EXPECT HEAVY DOWNPOURS WILL BE POSSIBLE WITH
STORMS THAT FORM AND THERE COULD BE A FEW ISOLATED AREAS OF MINOR
FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...DO NOT EXPECT ANY
WIDESPREAD FLOODING ISSUES WITH THE DRY START TO THE MONTH OF MAY.
EXPECT SIMILAR CONDITIONS ON TUESDAY AS ANOTHER SHORTWAVE TROUGH
MOVES THROUGH THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI AND
TENNESSE RIVER VALLEYS. MOISTURE VALUES WILL CONTINUE TO BE ELEVATED
WITH MODELS INDICATING PW VALUES APPROACHING 2 INCHES. SEVERE
WEATHER PARAMETERS ARE ABOUT THE SAME AND EXPECT A FEW STRONG STORMS
WILL BE POSSIBLE BUT EXPECT ACTIVITY WILL REMAIN BELOW SEVERE
LIMITS. ON WEDNESDAY...THE PATTERN SHOULD BEGIN TO SHIFT AS THE LAST
OF A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE AREA AS THE RIDGE
TO THE EAST BREAKS DOWN. PW VALUES WILL BEGIN TO DROP SLIGHTLY BUT
REMAIN ELEVATED FOR THIS TIME OF YEAR. THEREFORE...POPS IN THE 50-
70% RANGE CONTINUE WEDNESDAY AFTERNOON.

LATE IN THE WEEK AN UPPER LEVEL RIDGE TRIES TO DEVELOP ALONG THE
GULF COAST WITH WEAK FLOW ALOFT. EXPECT MORE OF A TYPICAL EARLY
SUMMER TIME PATTERN DURING THIS PERIOD WITH A CHANCE FOR SCATTERED
AFTERNOON SHOWERS AND STORMS WITH TEMPERATURES WARMING INTO THE MID
AND UPPER 80S.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

SOME CONVECTION STARTING TO POP UP ACROSS THE SOUTHWEST PORTIONS
OF THE STATE. MOST OF THE THUNDER IS SOUTH AND WEST OF THE CENTRAL
ALABAMA TERMINALS. SOME SHOWERS MAY HIT TCL/MGM/TOI DURING THE
AFTERNOON AS THINGS PROGRESS OUT NORTHWARD AND EASTWARD WITH
DAYTIME HEATING. FOR NOW...NOT CONFIDENT ENOUGH TO MENTION
THUNDER AS CHANCES ARE LOWER. MVFR TO POSSIBLY SOME IFR STRATUS IS
EXPECTED TO RETURN TONIGHT IN THE LATE NIGHT HOURS WITH LOW LEVEL
ONSHORE FLOW EXPECTED OVERNIGHT. RAIN CHANCES GET BETTER FOR
MONDAY AFTERNOON.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  69  81  69 /  20  70  50  80  60
ANNISTON    70  82  70  82  69 /  20  60  50  80  60
BIRMINGHAM  70  81  70  81  69 /  40  70  50  80  60
TUSCALOOSA  71  80  70  81  69 /  40  70  50  80  60
CALERA      70  82  69  82  68 /  30  60  50  80  60
AUBURN      68  83  68  82  68 /  20  60  40  70  60
MONTGOMERY  71  84  71  83  70 /  20  60  40  80  60
TROY        69  84  69  82  68 /  20  60  40  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 3:53 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT SUN MAY 24 2015

ALZ011>015-017>050-251300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
453 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 2:02 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT SUN MAY 24 2015

ALZ022-030-031-242100-
PICKENS AL-GREENE AL-SUMTER AL-
302 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...PICKENS AND
CENTRAL GREENE COUNTIES UNTIL 400 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANOLA...OR 10 MILES SOUTH OF ALICEVILLE...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUTAW...ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE...
BOLIGEE...UNION...GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW
WEST GREENE...BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA...
ALLISON...JOHNSTON LAKE AND GARDEN.

LAT...LON 3273 8788 3273 8837 3353 8827 3352 8785
TIME...MOT...LOC 2001Z 192DEG 31KT 3299 8822

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
May 24, 2:42 PM CST to 2:44 PM CST
Where
Pickens County, Reform
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -88.020

Several trees were uprooted in the town of Reform.

Thunderstorm Wind, Lamar

When
May 24, 2:52 PM CST to 2:54 PM CST
Where
Lamar County, 0.69 mi S of Millport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.560, -88.080

Several trees were uprooted in the town of Millport.

Thunderstorm Wind, Lamar

When
May 24, 3:07 PM CST to 3:08 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.760, -88.110

A business in downtown Vernon sustained sustained substantial roof damage. Several Power lines were knocked down as well.

Thunderstorm Wind, Chilton

When
May 24, 3:53 PM CST to 3:55 PM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.790, -86.880

Several trees were uprooted and power lines downed near the intersection of Highway 22 and County Road 10.

Thunderstorm Wind, Coosa

When
May 24, 5:48 PM CST to 5:50 PM CST
Where
Coosa County, 1.5 mi SSW of Salter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.830, -86.310

Several trees were uprooted along County Road 37.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579193, 579195, 579198, 579200, 579202.